Kentucky, 2014

Heavy Snow in Kentucky, February 14, 2014

February 14, 2014 · NWS LMK · 3 events in 3 counties and zones

An amplifying trough dug southeast towards the Lower Ohio Valley during the afternoon of February 14th. Widespread precipitation developed by mid afternoon as a coupled upper jet aided isentropic ascent ahead of the sharpening upper trough.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An amplifying trough dug southeast towards the Lower Ohio Valley during the afternoon of February 14th. Widespread precipitation developed by mid afternoon as a coupled upper jet aided isentropic ascent ahead of the sharpening upper trough. Mixed precipitation changed to rain by late afternoon along and south of Interstate 64 as temperatures stayed just a bit too warm for snow. Farther north, across the northern Bluegrass Region, several hours of steady snow brought 3 to locally over 5 inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 14, 3:23 PM EST, 37 minutes earlier.

Area forecast discussion, Feb 14, 3:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EST Fri Feb 14 2014

.SHORT TERM (TONIGHT)...
Issued at 320 PM EST Fri Feb 14 2014

...Winter Weather Continues for This Evening...

No changes to the Winter Wx Advy and Warning Areas for the 4pm
forecast issuance.  We will be tweaking forecast snow amounts and
times a bit.  As of 245 pm est, snow was moving in over southern
Indiana with reports of snow as far south as the Ohio River.  Expect
snow to continue over southern Indiana with a mix of rain/snow/sleet
along the Ohio River and then mostly rain expected over central and
south central KY through the early evening hours.  We'll start to
see the rain/snow line really move south after sunset with the
Louisville Metro changing over to all snow around 4-6 pm...6-8 pm in
Lexington...and after 9pm at Bowling Green.  Snow intensity is
expected to be greatest between the hours of 4pm and Midnight.
During this time, moderate to at times heavy snow will be likely in
the warning area reducing visibilities and making roadways
hazardous.  Snow should diminish and end from west to east during
the early morning hours.  See updated graphics on snowfall amounts
and timing at weather.gov/louisville.

The sfc low pressure over southern Illinois/western Kentucky
continues to slowly push east late this afternoon.  The upper trough
will continue to dig southeast into the Ohio Valley causing the sfc
low to deepen and slow its eastward progress a little.  As the
system deepens, the frontal zone will intensify pulling colder air
in on the north side of the sfc low track and warmer air in on the
south side.  We're starting to see the result of the deepening
system as the precip field east-west extent was expanding as of 3pm
est.  Expect precip to slowly move east through the area through the
evening hours as the rain/snow line continues to push south.

Travelers should use caution this evening and stay abreast of the
latest forecast updates.

.LONG TERM (Saturday - Friday)...
Issued at 305 PM EST Fri Feb 14 2014

The synoptic pattern at the start of the long term period will
initially feature an upper trough across the eastern seaboard, with
a broad, low-amplitude ridge across the western CONUS.  This
persistent pattern will finally transition to more zonal flow by
early next week, to an eastern ridge/western trough by the middle of
the upcoming week.  This changing upper-level flow will make for a
marked warm up through the period, but several chances for rain and
even a few thunderstorms Thursday.

The first system of concern will come Saturday night into early
Sunday morning.  This clipper system looks to be the last cold
system of the next seven days, but it appear that whatever falls
will fall as all snow.  Guidance continues to struggle a bit with
the amount of available moisture, with the GFS being the wet outlier
at this time.  The upper-level forcing with this clipper does not
look nearly as robust as the ongoing system.  Additionally, quite a
bit of dry mid and low-level air will reside beneath the best
forcing, thus it will take awhile for precip to reach the ground.
Therefore, have leaned on the drier NAM/ECMWF solutions, which could
bring maybe up to a half inch of snowfall across southern IN and the
far northern Bluegrass (even that may be a bit generous).  Better
accumulations look to stay just north of the region, but a slight
southward shift in the track (more toward the GFS solution) would
bring better accumulations into more of KY.  Continue to stay tuned
to the latest forecast regarding this upcoming system, but as of
right now it looks like a rather minor event.

The upper-level pattern begins to flatten out on Sunday into early
next week, making for a significant warming trend.  After highs in
the upper 20s and lower 30s Saturday, they will warm into the upper
30s/lower 40s Sunday, and into the upper 40s/lower 50s Monday!

The next chance for precipitation will come Monday into Monday night
as an area of low pressure organizes out west and drags a cold front
through the region.  With temperatures solidly int he upper
40s/lower 50s, this appears to be a rain event for the region.

Tuesday will be dry as the cold front slowly sags southeast of the
region, allowing surface high pressure to briefly build in.  Despite
being in the wake of the front, temperatures on Tuesday will still
climb into the upper 40s and 50s across the region.

Precipitation chances will increase once again late Tuesday through
much of the upcoming week.  The upper-level flow will transition to
more southwesterly, allowing for plenty of available moisture.  The
cold front mentioned above will drift north as a warm front,
providing the focus for renewed precipitation late Tuesday into
Wednesday.

A substantial storm system will organize across the Southern Plains
Wednesday night, pushing into the Great Lakes region by Thursday
evening.  A cold front will approach the Ohio Valley in associated
with this feature, likely bringing a line of showers and even a few
thunderstorms to the region.  With the Ohio Valley firmly locked
into the warm sector of this system, temperatures should have no
problem climbing into the mid to even upper 60s.  The cold front
will push through by Friday morning, but temperatures behind it will
remain rather mild with highs in the upper 50s and lower 60s.

&&

.AVIATION (18Z TAF Update)...
Updated at 1240 PM EST Fri Feb 14 2014

As a fast moving, but potent weather system moves east-southeast
this afternoon and evening, precipitation will break out across the
area, with BWG and SDF seeing onset around 1900-1930 UTC, and LEX
around 2030 UTC. Warm surface air streaming north ahead of an
approaching surface low will cause precipitation to start as rain
at all 3 sites this afternoon, with BWG staying as rain through much
of the event as the surface low passes just to their north later on.
Precipitation may end as light snow at BWG this evening.

At SDF and LEX, rain should change to a mix later this afternoon,
first at SDF then LEX, with a change to all snow expected roughly
around 2300 UTC at SDF and 0100 UTC at LEX (assuming boundary layer
temperatures cool enough). After precipitation starts, ceilings will
lower rapidly into MVFR category, and could go IFR briefly with 1/2
to 3/4 mile visibility late this afternoon or early evening at SDF
and LEX if any heavier snow bands pass over those locations.

Surface winds at SDF will back from south to east then northeast and
eventually to northwest as the surface low approaches and passes
just to their south. LEX winds are tricky as the surface low may
pass close to them or just south, causing winds also to back from
south to east and then eventually to north/northwest with low
passage. Winds at BWG, on the other hand, will veer from south to
southwest then to northwest as the low passes just to their north.

Precipitation will end this evening with a gusty northwest wind at
all TAF sites and MVFR ceilings. Clouds should begin to break to
scattered Saturday morning from west to east with winds easing as
surface high pressure builds across the region.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING until 4 AM EST Saturday FOR KYZ031>033-036-
     037-043.

     WINTER WEATHER ADVISORY until 4 AM EST /3 AM CST/ Saturday FOR
     KYZ026>028-045>047-053>056-063>067-077-078-082.

     WINTER WEATHER ADVISORY until 4 AM EST /3 AM CST/ Saturday FOR
     KYZ023>025-029-030-034-035-038>042-048-049-057.

IN...WINTER STORM WARNING until 4 AM EST Saturday FOR INZ076>079-092.

     WINTER WEATHER ADVISORY until 4 AM EST /3 AM CST/ Saturday FOR
     INZ083-084-089>091.

&&

Short Term........AMS
Long Term.........KJD
Aviation..........TWF
Hazardous weather outlook, Feb 14, 11:22 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1122 AM EST FRI FEB 14 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-077-
078-082-151630-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-ADAIR KY-RUSSELL KY-CLINTON KY-
1122 AM EST FRI FEB 14 2014 /1022 AM CST FRI FEB 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT
FOR THE REGION. PLEASE REFER TO WEATHER.GOV/LOUISVILLE FOR THE
LATEST WEATHER INFORMATION ON THE INCOMING WINTER STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WEAKER SYSTEM WILL CROSS THE AREA SATURDAY EVENING...WITH
ANOTHER CHANCE OF LIGHT SNOW. THE MOST LIKELY LOCATIONS TO SEE
LIGHT ACCUMULATIONS UP TO ONE HALF INCH WILL BE SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY ACROSS THE BLUEGRASS REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS THIS AFTERNOON
AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ061-062-070>076-081-151630-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-CUMBERLAND KY-
1022 AM CST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN WILL CHANGE TO LIGHT SNOW THIS EVENING. LIGHT SNOW
ACCUMULATIONS UNDER ONE INCH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

AMS/KD/MJP

In the hours before

Local storm report, Feb 14, 3:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EST FRI FEB 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     SNOW             2 S PAOLI               38.54N  86.47W
02/14/2014  M1.5 INCH        ORANGE             IN   AMATEUR RADIO

            HEAVY SNOW REPORTED ALONG HWY 37 WITH 1.5 INCHES ON THE
            SNOW BOARD. FELL WITHIN THE LAST HOUR.

&&

EVENT NUMBER LMK1400221

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Trimble

When
February 14, 4:00 PM EST to 11:00 PM EST
Where
Trimble forecast zone
Reported by
Public
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

Several location across Trimble County received just over 4 inches of snow.

Heavy Snow, Henry

When
February 14, 4:00 PM EST to 11:00 PM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

A spotter in Campbellsburg measured 4 inches of snow.

Heavy Snow, Harrison

When
February 14, 4:00 PM EST to 11:00 PM EST
Where
Harrison forecast zone
Reported by
Law Enforcement
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

A patrolman relayed a report of 5 inches of snow on the roads near Antioch.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488377, 488378, 488379.